Advertisement

Case 43: White “Clumps” in the Blood Sample from an Arterial Line

  • John G. Brock-Utne
Chapter
  • 79 Downloads

Abstract

You are scheduled to anesthetize a 67-year-old woman for a lower abdominal resection of a rectal cancer. This is your first day in this hospital. The patient has a past history of coronary artery disease, hypertension, obesity, and insulin-dependent diabetes mellitus. A previous anesthetic 6 months before for a laparoscopic cholecystectomy was, according to the patient, uneventful. You have no previous anesthetic record to refer to. She proves to be a difficult IV stick, but you manage to put a 20 G IV in the back of her hand. You sedate her and take her to the operating room. Prior to induction of anesthesia, you place an arterial line in the patient’s right radial artery. The anesthesia technician hands you a pressure transducer containing 1000 U heparin in 500 ml of normal saline. Thereafter you put the patient sitting up and place an epidural for postoperative pain relief. The test dose is negative and again the patient is placed supine. Anesthesia is induced uneventfully. Since the patient has very poor IV access, you elect to put in a central line. A right internal jugular catheter is placed uneventfully and seen to work well. Anesthesia is induced in a routine manner with etomidate, sufentanil, vecuronium, and isoflurane in air. The surgery starts and you elect to send an arterial blood sample to the laboratory for estimation of the usual parameters, including blood sugar. To your dismay, you note that white “clumps” precipitate out of the arterial blood sample. You take a new sample but unfortunately with the same result. However, blood from the central line does not show any “clumps,” and you are wondering if you should be worried about this and if so why?

Keywords

Heparin-induced thrombocytopenia (HIT) Heparin-induced thrombocytopenia thrombosis syndrome (HITTS) Platelet aggregation White clot syndrome Platelet count Bivalirudin Argatroban Danaparoid Lepirudin Anticoagulation 

References

  1. 1.
    Chow JL, Brock-Utne JG. Minimizing the incidence of heparin-induced thrombocytopenia: to heparinize or not to heparinize vascular access? Pediatr Anesth. 2005;15:1037–40.CrossRefGoogle Scholar
  2. 2.
    Warkentin TE, Greinacher A. Heparin-induced thrombocytopenia and cardiac surgery. Ann Thorac Surg. 2003;76:2121–31.CrossRefPubMedGoogle Scholar
  3. 3.
    Eckinger P, Ratner E, Brock-Utne JG. Latex allergy: Oh what a surprise! Another reason why all anesthesia equipment should be latex free. Anesth Analg. 2004;99:629.CrossRefPubMedGoogle Scholar
  4. 4.
    Tuncali BE, Kuvaki B, Tuncali B, et al. A comparison of the efficacy of heparinized and non-heparinized solutions for maintenance of perioperative radial artery catheter patency and subsequent occlusion. Anesth Analg. 2005;100:1117–21.CrossRefPubMedGoogle Scholar
  5. 5.
    Zhong L, Wang HL, Xu B, Yuan Y, Wang X, Zhang YY, Ji L, Pan ZM, Normal HZS. Saline versus heparin for patency of central venous catheters in adult patients – a systematic review and meta-analysis. Crit Care. 2017;21(1):5.CrossRefPubMedPubMedCentralGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • John G. Brock-Utne
    • 1
  1. 1.Department of AnesthesiaStanford UniversityStanfordUSA

Personalised recommendations